Mississippi, 2004

Flash Flood in Mississippi, August 25, 2004

August 25, 2004 · NWS MEG · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 25, 2:01 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 25, 2:01 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CDT WED AUG 25 2004

.DISCUSSION...

SHORT WAVES WILL CARVE A BROAD TROF FROM THE ROCKYS TO THE GREAT
LAKES WHILE A RIDGE DOMINATES THE SOUTH AND THE EAST TODAY THROUGH
FRIDAY. THE RIDGE WILL WEAKEN AS A SHORT WAVE TROF MOVES INTO THE
CENTRAL PLAINS SATURDAY AND THE MISSISSIPPI VALLEY SUNDAY. THIS TROF
WILL FLATTEN OUT OVER THE OHIO VALLEY MONDAY AND TUESDAY AS THE UPPER
FLOW REVERTS BACK TO A WAVY ZONAL PATTERN ACROSS THE NATION.

AT THE SURFACE A WEAK HIGH PRESSURE AREA WILL COVER THE EASTERN AND
SOUTHERN STATES INCLUDING THE MID SOUTH THROUGH THURSDAY AS LOW
PRESSURE AREAS SHEAR NORTHEASTWARD ACROSS THE CENTRAL PLAINS TO THE
GREAT LAKES. A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE WEST
FRIDAY AND SATURDAY THEN MOVE ACROSS THE REGION SUNDAY. THE RESULT
WILL BE WARM AND HUMID WEATHER FOR THE REST OF THIS WEEK WITH CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE
APPROACH OF THE COLD FRONT WILL BRING BETTER CHANCES OF RAIN FRIDAY
AND OVER THE WEEKEND. SCATTERED SHOWERS WILL LINGER INTO MONDAY AND
HIGH PRESSURE BEHIND THE FRONT WILL BRING DRIER WEATHER TUESDAY.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Aug 25, 2:28 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CDT WED AUG 25 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-260900-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
328 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Columbus AFB radar (KGWX), 94 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tishomingo

When
August 25, 7:25 AM CST to 11:30 AM CST
Where
Tishomingo County, Dennis
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

There were several roads flooded, mainly in the souther portion of the county. A sink hole occurred on the Natchez Trace Parkway as a result of the flooding. One man was killed when he drove his vehicle into the sink hole.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Tishomingo2004-08-2587MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422113.